Vomiting Last 2 Days

15 Posts | Page(s): 1 2  Next 

Vomiting Last 2 Days

by Fight56 on Mon Aug 20, 2012 11:20 AM

Quote | Reply

My mum has been vomiting everything up the last two days. She just did so again about an hour or so ago. It was more like a "gurgle burp" because there is nothing to vomit - her stomach is basically empty because she can't keep anything down - we haven't given her food since yesterday afternoon, and just gave her meds crushed up in a little water. Even the meds + water seem to set off a gag reflex in her.

We were prescribed Lax-a-Day (Polyethylene Glycol) because she has been constipated the last few days. We were also prescribed Metoclopramide Hydrochloride, which seems to have helped a little, but are giving here these scary tremors in her non-functioning left hand.

Has anyone had this happen, and have any suggestions on what could help? I know it's probably tumor related (her tumor is located near the thalamus extending to the brain stem). Could it be some kind of seizure causing the vomiting? She is already on dilantin (100mg 2x a day). Should we be giving her ativan? Increased dex (she is already on 8 mg)? If it is tumor-related, can something be done or is vomiting just gonna be a regular thing now?

Mum has barely slept in the past two days, even with sleeping pill and morphine. Today is her birthday and I was gonna make her some food she's usually not allowed to eat due to her diet...don't think I'll be able to do that now :(

I am really scared she is dehydrated and has no nutrients in the last couple days because she just vomits everything up. Every time she does the "gurgle burp" she also seems to swallow it back down, which makes me angry with her. I just want her to throw it up and get rid of it - imagine if she did that and she was lying on her back? I am scared and angry and hate to see mum in pain.

RE: Vomiting Last 2 Days

by karynk on Mon Aug 20, 2012 11:46 AM

Quote | Reply

When my husband has constipation problems and his GI tract slows down, if it's not coming out the bottom it ends up coming out the top.  Why don't you call the doctor and see if you could try a suppository on her, especially if she is vomiting that much the Lax-a-day probably isn't getting into her system much, and she may just need something stronger especially with the morphine. 

You didn't say if she is in active treatment or if she is in palliative care at this point.  If she is in active treatment, the doctor should be able to give her something specifically for the nausea/vomiting.

-Karyn

RE: Vomiting Last 2 Days

by Fight56 on Mon Aug 20, 2012 12:02 PM

Quote | Reply

She isn't in active treatment. She finished 3 weeks of radiation about a month ago, no chemo. It is palliative at this point, although chance for chemo if she gets stronger.

We were looking at administering meds rectally too, but not something I have experience with. Home care nurse will be by today, we will bring it up then. Thanks for quick reply!

RE: Vomiting Last 2 Days

by siblingof on Mon Aug 20, 2012 01:54 PM

Quote | Reply
Whenever we've had vomiting it's been med related. I'm wondering if either of the meds you've mentioned could be responsible.

RE: Vomiting Last 2 Days

by Spudlady on Mon Aug 20, 2012 09:53 PM

Quote | Reply

Metoclopramide  a drug with a lot of side effects - including agitation and tremors - I'd have that one stopped. Domperidone is an alternative. Constipation can make you really sick, as can pressure on the brain stem. It might be worth - getting some hydration into her ( can be given under the skin overnight) , giving her some more steroids, and treating the constipation. Do you have a doctor who comes into the home? He or an APN will have to look at the med changes

RE: Vomiting Last 2 Days

by Fight56 on Tue Aug 21, 2012 05:43 AM

Quote | Reply

On Aug 20, 2012 1:54 PM siblingof wrote:

Whenever we've had vomiting it's been med related. I'm wondering if either of the meds you've mentioned could be responsible.

@ siblingof - Do you mean decadron or dilantin? She has been on both of those for a while now, so I don't think they are causing it. The metoclopramide and lax-a-day she just started yesterday to help with the vomiting, so I'm pretty sure they aren't causing it. Gave her a suppository this afternoon, and then senokot again tonight. Every time we lie her down to less than a 35 degree angle, she starts getting the "gurgle burps". No bowel movements yet, but she did have a good pee tonight. Looking forward to another restless night.

RE: Vomiting Last 2 Days

by Fight56 on Tue Aug 21, 2012 05:56 AM

Quote | Reply

On Aug 20, 2012 9:53 PM Spudlady wrote:

Metoclopramide  a drug with a lot of side effects - including agitation and tremors - I'd have that one stopped. Domperidone is an alternative. Constipation can make you really sick, as can pressure on the brain stem. It might be worth - getting some hydration into her ( can be given under the skin overnight) , giving her some more steroids, and treating the constipation. Do you have a doctor who comes into the home? He or an APN will have to look at the med changes

@ Spudlady - Totally agree. Pretty sure metoclopramide was causing her hand tremors, so we stopped it. I couldn't even unclench her left hand because the tremors were so strong. Thankfully, tremors going away. Won't be going back on that! Didn't know about the agitation - she is generally restless anyways, so I haven't noticed a difference. Home care nurse came by today and will come by again tomorrow. She'll talk to our docs about increasing the dex. Right now coconut juice and water are keeping her hydrated, and she's been tolerating it pretty well.

If the cause is brain stem pressure, what can we do to alleviate the nausea besides decadron increase? I really hope it's just constipation :(

RE: Vomiting Last 2 Days

by loveiseternal on Wed Aug 22, 2012 12:13 AM

Quote | Reply

Fight56,

My husband did not have the vomiting, but he had unrelenting nausea.  The doctors said that the cancer cells had invaded the nausea centers in the brain.  Has your mom had a diffuse progression (i.e. cancer cells in the cerebrospinal fluid?).  My husband thought he was going to throw up and asked me to get his "throw up bucket" ready, although he never did.

So it could be because of the tumor, or cancer cells invading other areas.  It sounds like she is miserable so I hope you all figure out some way to get her comfortable. 

The hospice nurse told me that Haldol is used for nausea so you may want to consider trying that,as it might help control vomiting also.

We never really got my sweet Randy's nausea under control, but he finally went into a coma and it didn't seem to matter anymore.

Hope you are able to make her comfortable and get some peace of mind.  God bless,  Sally

RE: Vomiting Last 2 Days

by Fight56 on Wed Aug 22, 2012 02:48 AM

Quote | Reply

Sally,

I wrote you another message but I think it might've been deleted because I had a swear in there. I know it's probably the tumor going to dangerous areas...I just want so much for it to not be true. I've read your posts about Randy's passing. I am so scared mum will be in pain, too.

Her last MRI was end of June, and she is scheduled for one on Aug 30th. We will see what it says. We have her hooked up to some saline fluid and gave her first decadron shot through injection this afternoon. I am really hoping it will stop the nausea.

This afternoon was really scary...I think we saw the first glimpses of what her being in a coma could be like. Her eyes were glazed over and distant, she couldn't speak or understand us, and she was basically unresponsive to everything going on around her. She seems improved after the saline and dex, but she is still not talking much other than mumbling "yes" and "no".

Yesterday was her birthday (57th). What a horrible bday. She is on a pretty strict diet - just fruits, veggies, Budwig protocol, and salmon. I was gonna make her some banana bread since she's been craving it. Instead she spent yesterday trying to keep down coconut juice, chicken broth, and water :(

I cried really hard reading your thread "Beautiful Dream". Your sons are so young. I'm 25 and I feel like I am too young to lose my mum. I am so scared of that time when she will only be there for me in my dreams.

This weekend was the first time I saw fear in her eyes since the night of her surgery back in May. I didn't even know she could still feel it. I don't know how you keep your faith. I want answers from God. I want him to come down from the clouds and tell me why this is.

~ Robins

RE: Vomiting Last 2 Days

by Cristiana on Wed Aug 22, 2012 03:42 AM

Quote | Reply
Dear Fight56, same thing here and unfortunately was tumor regrotw related in our case. Spinal fluid spread.... I heard it is rare, so very sad All best to your Mom ! Ask everything to her doctor at tjis point, we can hamr them with lots of love but with our ingnorance in the matter.... Cris
15 Posts | Page(s): 1 2  Next 
Subscribe to this message board discussion

Latest Messages

View More

We care about your feedback. Let us know how we can improve your CancerCompass experience.